4 doctors weighed in:

Is it safe to drink alcohol while taking lexapro (escitalopram)?

4 doctors weighed in
Dr Steven Reidbord
Psychiatry
2 doctors agree

In brief: Not advised

Drinking on an ssri antidepressant can make depression or anxiety persist ("fighting" the treatment).
It increases seizure risk. Can make alcohol feel stronger, impairing driving and similar activities more than expected. The standard rule: avoid all alcohol. That said, people use ssris for months or years; some use alcohol occasionally in small amts and are ok. Weigh the risks.

In brief: Not advised

Drinking on an ssri antidepressant can make depression or anxiety persist ("fighting" the treatment).
It increases seizure risk. Can make alcohol feel stronger, impairing driving and similar activities more than expected. The standard rule: avoid all alcohol. That said, people use ssris for months or years; some use alcohol occasionally in small amts and are ok. Weigh the risks.
Dr Steven Reidbord
Dr Steven Reidbord
Thank
Dr Jane Steiner
Psychiatry
1 doctor agrees

In brief: Yes, but...

You may feel like you have had more to drink than you have really had.
Use caution, drink slowly, and monitor how you feel before taking your next sip. Assume you can only drink about half as much as you could before being on any psychiatric medication. And if you are just starting the medication and your body is just getting used to it, it may be better not to drink at all.

In brief: Yes, but...

You may feel like you have had more to drink than you have really had.
Use caution, drink slowly, and monitor how you feel before taking your next sip. Assume you can only drink about half as much as you could before being on any psychiatric medication. And if you are just starting the medication and your body is just getting used to it, it may be better not to drink at all.
Dr Jane Steiner
Dr Jane Steiner
Thank
Get help from a real doctor now
Dr Bennett Machanic
Board Certified, Neurology
49 years in practice
56M people helped
Continue
111,000 doctors available
Read more answers from doctors